Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 14, 2017, 10:53 AM MST for Mohave County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2017, 10:53 AM MST (17:53 UTC)
- Expired
- Sep 14, 2017, 11:30 AM MST
- In force
- 37 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 87 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
939
WUUS55 KVEF 141753
SVRVEF
AZC015-141830-
/O.NEW.KVEF.SV.W.0055.170914T1753Z-170914T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1053 AM MST THU SEP 14 2017
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Northeastern Mohave County in northwestern Arizona...
* Until 1130 AM MST
* At 1052 AM MST, a severe thunderstorm was located 14 miles south of
Pipe Spring, or 24 miles southeast of Colorado City, moving north
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pipe Spring and Kaibab.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is also occurring with this
storm. Move indoors immediately. Lightning is one of nature's
leading killers. Remember, if you can hear thunder, you are close
enough to be struck by lightning.
&&
LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
3676 11261 3656 11272 3661 11294 3700 11285
3700 11255 3695 11253
TIME...MOT...LOC 1752Z 196DEG 29KT 3667 11281
HAIL...1.00IN
WIND...60MPH
$$
Morgan2 follow-up statements
960
WWUS55 KVEF 141813
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1113 AM MST THU SEP 14 2017
AZC015-141830-
/O.CON.KVEF.SV.W.0055.000000T0000Z-170914T1830Z/
Mohave AZ-
1113 AM MST THU SEP 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM MST
FOR NORTHEASTERN MOHAVE COUNTY...
At 1112 AM MST, several strong to severe thunderstorms were located
near Pipe Spring, moving north at 35 mph. The strongest storm was
over Highway 389 east of Pipe Spring. At 1045 AM MST, dime size hail
was reported near Pipe Spring.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pipe Spring and Kaibab.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
3676 11261 3667 11266 3671 11291 3700 11285
3700 11255 3695 11253
TIME...MOT...LOC 1812Z 196DEG 29KT 3683 11275
HAIL...1.00IN
WIND...60MPH
$$
Morgan163
WWUS55 KVEF 141826
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1126 AM MST THU SEP 14 2017
AZC015-141834-
/O.EXP.KVEF.SV.W.0055.000000T0000Z-170914T1830Z/
Mohave AZ-
1126 AM MST THU SEP 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY
WILL EXPIRE AT 1130 AM MST...
At 1125 AM MST, the strongest storm had moved north into Utah. Other
weaker storms will continue along and north of Highway 389 through
noon, but the threat of severe weather is over. Therefore the
warning will be allowed to expire.
LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
3676 11261 3667 11266 3671 11291 3700 11285
3700 11255 3695 11253
TIME...MOT...LOC 1824Z 196DEG 29KT 3691 11272
$$
MorganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 8:30 AM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 14, 8:30 AM MST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 830 AM PDT Thu Sep 14 2017 .SYNOPSIS...Scattered showers and storms remain possible across much of the region this morning before a strong trough pushes moisture eastward tonight. Shower activity to be focused mainly across Lincoln County on Friday with dry conditions area wide this weekend. The weather will be cooler than recently experienced over the weekend with temperatures several degrees below normal. && .UPDATE...Potent closed low now pivoting eastward across southern Nevada and is sparking a quick moving but intense band of convection across northern Mohave and Lincoln counties. This activity should shift eastward and out of the forecast area by around noon. The swift moving nature of the storm cells will tend to limit precipitation amounts to less than a half an inch, but a localized flood threat remains possible with any storm cell training. Otherwise, dry and breezy conditions will be working in from the west with much cooler temperatures expected today. In fact, current temperatures across the region are running between 5 and 10 degrees cooler than this time yesterday. I made a few tweaks the the PoP grids and removed chances for storms this morning from Clark county. Otherwise, the forecast is in good shape. -Outler- && .SHORT TERM...through Saturday night. Ongoing convection this morning with thunderstorms developing over northern Inyo, central Nye, northern Lincoln and north of Interstate 40 in Mohave County. All of the cells are moving along quickly under a 25-30 kt steering flow. Gusty winds and brief moderate rain are the primary threats at this time. The feature responsible for this nocturnal convection is an upper low currently (3 AM) positioned over Kern and western San Bernardino counties with storms firing along the eastern and northern sides of the low in a region of enhanced lift. The low progresses to Clark County by mid day and models target northern Mohave County with the highest precip totals. After coordinating with neighboring offices bordering Mohave County, have decided to forego a Flash Flood Watch due to storm movement, and quick drying and airmass stabilization by the early afternoon hours. In addition, the latest SPC mesoanalysis has 1" PWATs suppressed south of our area. However, with showers and storms forming already, will continue to monitor and adjust if necessary. For today, expect dry, stable conditions across the west today with storm chances in Nye, Lincoln, Clark and Mohave counties this morning then essentially trimming out Nye and Clark counties this afternoon except for lingering isolated mountain storms. Temperatures today will end up below normal and 8-12 degrees cooler than yesterday. A post-monsoon pattern sets up here for mid September with precipitation chances tied to troughing over the Great Basin instead of being monsoon related. Showers will be limited primarily to Lincoln County on Friday before dry conditions spread area wide on Saturday. Expect occasional breezes through Saturday and below normal temperatures as we continue our march towards Fall. .LONG TERM...Sunday through Wednesday. A very weak shortwave trough will move across the area Sunday and Monday but the models are in agreement that there will be no moisture associated with this feature. So we are expecting mostly clear skies with temperatures just slightly below normal. The models diverge considerably for the Tuesday through Wednesday period. The ECMWF dives an upper low over the Pacific Northwest down through northern California Tuesday and into central Nevada Wednesday while the operational GFS just moves the low east across the Pacific Northwest into the northern Rockies with any moisture remaining north of our CWA. Our forecast is basically a compromise with dry conditions continuing Tuesday and a slight chance of showers spreading down into the Sierra and northern Lincoln County Wednesday. The ARWGFS 9km has really backed of on the winds with this system but there should still be at least breezy conditions in some areas both Monday and Tuesday. Temperatures will drop regardless of which model verifies and we are going with high temperatures about 10 or so degrees below normal by Wednesday. Given the significant model differences, confidence in the forecast for Tuesday through Wednesday is low and could change significantly with later shifts. && .AVIATION...For McCarran...At 3 AM, there were already storms forming north of Las Vegas but current activity is not being captured well by high resolution models. However, showers and storms forming in and around the valley will be possible through the morning hours with chances ending by the afternoon. Scattered thunderstorms are expected in the Peach Springs and Mormon Mesa Corridors through much of the day. Light winds this morning to become southwest gusting to 20 knots this afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated to scattered thunderstorms expected this morning across the southern Great Basin, southern Nevada and northwest Arizona with a few stray storms possible near Death Valley. Locally gusty winds and briefly lower cigs likely near thunderstorm activity. Winds will become breezy out of the southwest across the Mojave Desert with gusts to 25 knots. Breezy southwest are also expected in northwest Arizona today with gusts 25-30 knots possible. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Short term/Aviation...Salmen Long term...Harrison For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.